Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 162, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Sep 4, 2012, 3:48 PM CDT for Saint Louis County, Minnesota. It was in force for 42 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2012, 3:48 PM CDT (20:48 UTC)
- Expired
- Sep 4, 2012, 4:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Saint Louis County, MN
The radar
The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 4:00 PM CDT | HAIL 0.25 | 8 Ne Cook, MN | ESTIMATED 50 MPH WINDS. POWER WENT OUT. NUMEROUS SMALL BRANCHES DOWN. |
| Sep 4, 4:13 PM CDT | HAIL 0.75 | 5 Nw Tower, MN | DIME SIZE HAIL AND GUSTY WINDS. |
| Sep 4, 4:15 PM CDT | TSTM WND DMG | Cook, MN | POWER WAS OUT TO 2500 CUSTOMERS FROM COOK TO ELY AS THUNDERSTORMS WITH HIGH WINDS TOPPLED TREES AND BRANCHES ONTO POWER LINES. |
| Sep 4, 4:19 PM CDT | HAIL 0.75 | Tower, MN | PEA TO DIME SIZE HAIL |
| Sep 4, 4:21 PM CDT | HAIL 1 | 3 Ne Cook, MN | |
| Sep 4, 4:21 PM CDT | HAIL 1 | 8 Ne Cook, MN | |
| Sep 4, 4:25 PM CDT | HAIL 0.25 | Gheen, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
551 WUUS53 KDLH 042048 SVRDLH MNC137-042130- /O.NEW.KDLH.SV.W.0162.120904T2048Z-120904T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 348 PM CDT TUE SEP 4 2012 THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ST. LOUIS COUNTY IN NORTHEAST MINNESOTA... * UNTIL 430 PM CDT * AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR COOK...AND MOVING EAST AT 40 MPH. A SEVERE STORM WAS ALSO LOCATED NEAR PICKET LAKE. * LOCATIONS IMPACTED INCLUDE... BUYCK...COOK...TOWER...SOUDAN...ROBINSON...ECHO LAKE...VERMILLION LAKE...TROUT LAKE...CUMMINGS LAKE...BIG MOOSE LAKE...BEAR HEAD LAKE...LAKE AGNES...BIG LAKE...BURNTSIDE LAKE AND BEAR ISLAND LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4829 9200 4774 9193 4774 9298 4810 9285 TIME...MOT...LOC 2046Z 270DEG 34KT 4789 9261 WIND...HAIL 70MPH 1.00IN $$ MELDE
1 follow-up statement
249 WWUS53 KDLH 042107 SVSDLH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 407 PM CDT TUE SEP 4 2012 MNC137-042130- /O.CON.KDLH.SV.W.0162.000000T0000Z-120904T2130Z/ ST. LOUIS MN- 407 PM CDT TUE SEP 4 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN ST. LOUIS COUNTY UNTIL 430 PM CDT... AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF TOWER...OR 11 MILES EAST OF COOK...MOVING EAST AT 40 MPH. A SPOTTER 8 MILES NORTHEAST COOK REPORTED 50 MPH WINDS AS THIS STORM MOVED THROUGH AT 400 PM. LOCATIONS IMPACTED INCLUDE... TOWER...SOUDAN...ROBINSON...TROUT LAKE...CUMMINGS LAKE...BEAR HEAD LAKE...BIG MOOSE LAKE...LAKE AGNES...BURNTSIDE LAKE...BEAR ISLAND LAKE AND BIG LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4775 9287 4809 9276 4829 9200 4774 9193 TIME...MOT...LOC 2105Z 268DEG 36KT 4788 9240 WIND...HAIL 60MPH 1.00IN $$ MELDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 1:05 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 4, 1:05 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 105 PM CDT TUE SEP 4 2012 .AVIATION...18Z TAF ISSUANCE... SCATTERED CONVECTION IS EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE NORTHLAND WITH A FEW STORMS STRONG TO POSSIBLY SEVERE. ALREADY SEEING SOME CONVECTION IN KOOCHICHING COUNTY EARLY THIS AFTERNOON. ADDED TEMPO GRPS TO INL HIB DLH AND HYR THIS AFTERNOON FOR -TSRA...WITH ANOTHER ROUND OF STORMS POSSIBLE LATE TONIGHT/EARLY WED MORNING. COULD SEE SOME PATCHY FOG AROUND DLH TONIGHT AS WELL AS LLWS BEFORE THE COLD FRONT AND SHOWERS/STORMS MOVE THROUGH. WINDS WILL INCREASE FROM THE W/NW WED MORNING BEHIND THE FRONT WITH GUSTS 15 TO 20 KT POSSIBLE. && .PREV DISCUSSION... /ISSUED 917 AM CDT TUE SEP 4 2012/ UPDATE...MADE SOME MINOR ADJUSTMENTS TO POPS FOR TODAY AND TONIGHT BASED ON THE 00Z ECMWF AND LATEST NAM...WHICH SHIFT THE BEST CHANCE FOR THUNDERSTORMS ACROSS THE SRN HALF OF OUR CWA TONIGHT AS THE FRONT MOVES THROUGH. OTHERWISE FORECAST LOOKS ON TRACK. PREV DISCUSSION... /ISSUED 309 AM CDT TUE SEP 4 2012/ SHORT TERM...THIS MORNING THROUGH WEDNESDAY... WEAK AND DISORGANIZED SURFACE LOW PRESSURE WILL DRIFT THROUGH OUR AREA TODAY...WITH ILL DEFINED SYSTEMS AFTERWARD. THE UNSEASONABLY HOT AND HUMID COLUMN POSES A RISK OF SOME RATHER INTENSE THUNDER STORMS THROUGH LATE TONIGHT. A WEAK TROUGH WILL BEGIN AN AIR MASS CHANGE EARLY WEDNESDAY...WITH COOLING AND COLD-ADVECTION LIGHT SHOWERS NOT REACHING OUR AREA UNTIL LATE WEDNESDAY AFTERNOON. LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... THROUGH THE COURSE OF THE REST OF THE WEEK...A LARGE MID/UPPER LEVEL LOW WILL GRADUALLY SHIFT FROM EAST CENTRAL MANITOBA TO QUEBEC. THIS WILL RESULT IN SEVERAL DAYS OF SUSTAINED NORTHWESTERLY OR NORTHERLY FLOW OVER THE NORTHLAND. TEMPERATURES WILL BE SIGNIFICANTLY COOLER WHEN COMPARED TO THE RECENT WARM WEATHER. HIGHS SHOULD BE IN THE 60S TO LOW 70S. THERE MAY BE SOME VERY LIGHT SHOWERS...PARTICULARLY THURSDAY ACROSS NORTHERN MINNESOTA DUE TO THE LOW CONVECTIVE TEMPERATURES. HOWEVER...MOST OF THE EXTENDED FORECAST IS DRY...PARTICULARLY SINCE THE MODELS ARE IN GOOD AGREEMENT THAT HIGH PRESSURE WILL MOVE INTO THE REGION LATE THIS WEEK AND PROVIDE DRY WEATHER INTO EARLY NEXT WEEK. TEMPERATURES MAY BEGIN TO REBOUND NEXT MONDAY WHEN SOUTHERLY FLOW RETURNS TO THE UPPER MIDWEST IN THE WAKE OF THE PASSING HIGH PRESSURE. && .POINT TEMPS/POPS... DLH 57 72 50 68 / 50 40 10 10 INL 51 70 44 64 / 40 30 20 20 BRD 56 74 48 71 / 50 40 0 10 HYR 56 75 44 72 / 60 60 10 10 ASX 56 76 49 70 / 50 60 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...BERDES AVIATION...TENTINGER
Hazardous weather outlook, Sep 4, 8:24 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 824 AM CDT TUE SEP 4 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 824 AM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE NORTHLAND TODAY AND TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DESTRUCTIVE WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY REMAINING THUNDERSTORMS...MOSTLY OVER THE MINNESOTA ARROWHEAD AND NORTHWEST WISCONSIN...ARE NOT EXPECTED TO BE SEVERE EARLY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-051030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 824 AM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR TODAY AND TONIGHT. THERE IS A POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY REMAINING THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE ACROSS WESTERN LAKE SUPERIOR EARLY WEDNESDAY. BERDES MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Sep 4, 2:23 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
223 PM CDT TUE SEP 4 2012
MNZ010-011-041945-
KOOCHICHING-NORTH ST. LOUIS-
223 PM CDT TUE SEP 4 2012
AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR CRAIGVILLE...MOVING EAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
SOUTHERN KOOCHICHING COUNTY
NETT LAKE INDIAN RESERVATION
NETT LAKE
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4828 9305 4791 9301 4790 9363 4802 9370
STEWARTSpecial weather statement, Sep 4, 2:39 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 239 PM CDT TUE SEP 4 2012 MNZ019-042015- CENTRAL ST. LOUIS- 239 PM CDT TUE SEP 4 2012 AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR HOYT LAKES...MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... MESABA... SKIBO... RIDGE... SEVEN BEAVER LAKE... BABBITT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4775 9186 4743 9179 4742 9226 4759 9233 STEWART STEWART
Local storm report, Sep 4, 3:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
330 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 3 E ORR 48.06N 92.76W
09/04/2012 E0.75 INCH ST. LOUIS MN CO-OP OBSERVER
DIME SIZE HAIL AND GUSTY WINDS REPORTED.
&&
BTENTINGThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 2:23 PM CDT | Special Weather Statement | DLH | Koochiching | 22 min |
| Sep 4, 2:39 PM CDT | Special Weather Statement | DLH | Saint Louis | 36 min |
| Sep 4, 2:50 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 40 min |
| Sep 4, 3:15 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching, Saint Louis | 45 min |
| Sep 4, 4:29 PM CDT | Severe Thunderstorm Warning | DLH | Lake, Saint Louis | 46 min |
| Sep 4, 4:37 PM CDT | Special Marine Warning | DLH | 36 min | |
| Sep 4, 5:14 PM CDT | Severe Thunderstorm Warning | DLH | Cook, Lake, Saint Louis | 31 min |
| Sep 4, 5:41 PM CDT | Special Weather Statement | DLH | Lake | 34 min |
| Sep 4, 6:00 PM CDT | Special Weather Statement | DLH | Lake | 30 min |
| Sep 4, 6:51 PM CDT | Special Marine Warning | DLH | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.